Hail, Weston
- When
- June 1, 7:13 PM MST
- Where
- Weston County, 3 mi ENE of Clareton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.717, -104.644
A left-moving supercell thunderstorm developed over Weston County and produced large hail in the Clareton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A left-moving supercell thunderstorm developed over Weston County and produced large hail in the Clareton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 4:27 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Sat Jun 1 2019 .DISCUSSION...(This Evening Through Saturday) Issued at 244 PM MDT Sat Jun 1 2019 Current surface analysis shows nearly stationary frontal boundary from central MT to eastern WY to northeast CO, with weak high pressure centered over northwest and central SD. Upper level analysis shows west-northwest flow across the Northern Plains, with cutoff upper low over southern CA. Skies are partly to mostly sunny, with smoke from Alberta wildfires still causing hazy conditions. A few showers and storms have developed so far over the central and southern Black Hills, with other activity over mostly the higher terrain of eastern WY and the NE panhandle. Temps are in the mid 60s to lower 70s across the plains, with 60s over the Black Hills. Winds are light across the area. Weak energy aloft will continue to bring the threat for isolated to scattered showers and thunderstorms into this evening, mainly from northeast WY to the Black Hills and southwest SD. The best instability through early evening will be across the eastern Black Hills and adjacent plains, where MUCAPE values to around 1000 j/kg can be found. However, shear is still rather weak across northeast WY and the Black Hills area, so storms will have a hard time sustaining themselves. Instability is still enough for hail with any stronger storms, small to marginally severe. Locally heavier rainfall is possible again, especially along the east slopes of the Black Hills and onto the adjacent plains, with precipitable water values above average. These threats will generally diminish this evening, but chances for showers and thunderstorms will linger overnight into Sunday morning as southerly low level jet intensifies over parts of northeast WY and western SD and theta-e advection increases. Lows will mostly be in the upper 40s and lower 50s. Sunday looks to be a more interesting day for storms as south- southeast winds to the east of the boundary continue to bring moisture into the area. Instability will be more significant on Sunday, with CAPE values progged to approach 2000 j/kg in parts of northeast WY and far western SD in the afternoon as highs reach into the 70s for most areas. Shear becomes more favorable for supercells late in the day over northeast WY and the Black Hills area as the boundary slowly moves eastward across northeast WY. The stronger storms could produce large hail, strong wind gusts, and locally heavy rainfall. The better upper level support for storms will likely stay just south of our area, so the coverage of storms may be more isolated to widely scattered in most areas and possible ongoing showers/cloud cover in the morning may inhibit potential to some extent. Activity will diminish in the evening. However, low level jet redevelops over south central SD overnight and could produce a few showers/storms over that way. Boundary will move east across the area as a warm front on Monday, with highs into the 80s across the plains. Shortwave energy later in the day will help to bring another round of showers and storms during the afternoon and evening. The best instability will generally be to the east of the Black Hills by the time storms form, as developing trough/dryline over western SD likely becomes the main driver for storms in the afternoon. There is uncertainty on the risk for strong to severe storms at this time, with timing and available moisture being the main concerns. Cool front passage later on Tuesday will bring a chance for storms and a slight cooldown into midweek, but temps will still be above average for most areas. Near zonal flow aloft may bring a somewhat drier period of weather to most areas mid to late week, but it will not take much energy aloft to get at least isolated storms to develop at times, especially over the Black Hills. Upper low is then expected to come onshore somewhere across the Pacific NW late in the week, with southwest flow developing over the Rockies and into the Plains by next weekend. This flow would bring better chances for showers and thunderstorms at that time. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 527 PM MDT Sat Jun 1 2019 Generally, VFR conditions will continue through the TAF period, though scattered SHRA/TSRA this evening through Sunday evening could bring localized MVFR conditions. A few TSRA tomorrow could be strong with hail/gusty winds, particularly over/near the Black Hills and across nern WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 314 AM MDT Sat Jun 1 2019 SDZ001-002-012>014-032-046-047-049-021300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Mellette-Todd-Tripp- 314 AM MDT Sat Jun 1 2019 /414 AM CDT Sat Jun 1 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a daily chance of thunderstorms through the the middle of next week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>031-041>044-072>074-WYZ054>058-071-021300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 314 AM MDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this afternoon and evening. Some of the storms may produce small hail and locally heavy rain. Flooding continues across portions of western South Dakota. See the latest flood warnings and statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a near daily chance of thunderstorms through the middle of next week. There is a marginal risk of severe thunderstorms Sunday across portions of northeast Wyoming and southwest South Dakota on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
247 PM MDT Sat Jun 1 2019
SDZ029-074-012115-
Hermosa Foot Hills SD-Southern Black Hills SD-
247 PM MDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER COUNTY UNTIL
315 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 13 miles southeast of Custer,
moving southeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Wind Cave National Park, Buffalo Corrals and southeastern Custer
State Park.
LAT...LON 4362 10353 4372 10343 4367 10313 4364 10314
4347 10323
TIME...MOT...LOC 2047Z 307DEG 18KT 4366 10337
RichardsSpecial Weather Statement
National Weather Service Rapid City SD
318 PM MDT Sat Jun 1 2019
SDZ074-012145-
Hermosa Foot Hills SD-
318 PM MDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER COUNTY UNTIL
345 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Wind Cave National Park, or 14 miles north of Hot
Springs, moving southeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Buffalo Gap and northeastern Wind Cave National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4357 10339 4361 10338 4364 10331 4356 10317
4354 10318 4347 10334
TIME...MOT...LOC 2118Z 318DEG 14KT 4362 10337
SherburnSpecial Weather Statement National Weather Service Rapid City SD 509 PM MDT Sat Jun 1 2019 WYZ055-012345- Southern Campbell WY- 509 PM MDT Sat Jun 1 2019 ...SPECIAL WEATHER STATEMENT... At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Reno Junction, or 7 miles north of Wright, moving northeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Campbell County. LAT...LON 4381 10548 4389 10554 4397 10546 4385 10531 TIME...MOT...LOC 2309Z 222DEG 10KT 4386 10548 Sherburn
Special Weather Statement National Weather Service Rapid City SD 739 PM MDT Sat Jun 1 2019 WYZ058-020215- Weston WY- 739 PM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL 815 PM MDT... At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Rochelle, or 34 miles east of Wright, moving east at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Weston County. LAT...LON 4357 10484 4366 10491 4374 10476 4358 10464 TIME...MOT...LOC 0139Z 256DEG 9KT 4363 10483 Sherburn
Special Weather Statement National Weather Service Rapid City SD 750 PM MDT Sat Jun 1 2019 WYZ058-020215- Weston WY- 750 PM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WESTON COUNTY UNTIL 815 PM MDT... At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near Clareton, or 28 miles southwest of Newcastle, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4359 10465 4374 10476 4391 10449 4369 10431 TIME...MOT...LOC 0150Z 243DEG 27KT 4367 10471 Sherburn
The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817042, 817043.